Texas, 2007

Flash Flooding in Texas, August 17, 2007

August 17, 2007 · NWS EWX · 2 events in 2 counties and zones

As the remnants of Tropical Storm Erin continued northward across West Central Texas, additional bands of heavy rainfall formed early on the morning of August 17 and produced additional flooding across portions of the western Texas Hill Country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

As the remnants of Tropical Storm Erin continued northward across West Central Texas, additional bands of heavy rainfall formed early on the morning of August 17 and produced additional flooding across portions of the western Texas Hill Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 17, 2:51 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 17, 2:51 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
351 AM CDT FRI AUG 17 2007

.DISCUSSION...
REMNANTS OF ERIN CONTINUE TO EFFECT THE HILL COUNTRY THIS
MORNING. THE CENTER OF THE LOW IS NEAR EDWARDS COUNTY. RAINFALL
AMOUNTS HAVE BEEN DECREASING OVER THE PAST COUPLE OF HOURS...BUT
STILL SEEING LIGHT TO MODERATE RAINS. THIS SYSTEM IS EXPECTED TO
TRACK SLOWLY NORTHWEST. THIS WILL KEEP SOUTH CENTRAL TEXAS AND THE
HILL COUNTRY UNDER THE GUN FOR TODAY. A DEEP CONNECTION OF
MOISTURE REMAINS EVIDENT ON SATELLITE IMAGERY INTO THE GULF.
DAYTIME HEATING AND OBVIOUS INSTABILITY WILL PRODUCE NUMEROUS SHOWERS
AND THUNDERSTORMS THROUGHOUT THE DAY. THUS...WILL CONTINUE THE
FLASH FLOOD WATCH THROUGH THIS EVENING. AT THIS POINT...SEE NO
NEED TO EXTEND THE FLASH FLOOD WATCH.

REMNANTS OF ERIN WILL REMAIN OVER TEXAS THROUGH THE WEEKEND. THE
CENTER OF THE LOW WILL TRACK UP THROUGH THE HILL TOWARDS THE
PANHANDLE. HOWEVER...WITH HIGH PW VALUES AND AN UNSTABLE
AIRMASS...CHANCES OF RAIN WILL CONTINUE FOR SOUTH CENTRAL TEXAS
THROUGH THE WEEKEND. EARLY NEXT WEEK...JUST AS THIS UPPER LOW
MOVES INTO MEXICO ANOTHER SYSTEM MOVES ONSHORE. THIS WILL CONTINUE
THE CHANCES OF RAIN FOR THE REGION THROUGHOUT THE WEEK.

CURRENT TPC TRACK FORECAST INDICATES HURRICANE DEAN JUST
NORTHWEST OF THE YUCATAN ON TUESDAY. MODEL SOLUTIONS DIFFER ON
WHERE IT MAKES LANDFALL ALONG THE WESTERN COAST OF THE GULF OF
MEXICO. REGARDLESS IT STANDS TO BE POWERFUL HURRICANE...AND LIKELY
AFFECTING DEEP SOUTH TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              86  76  86  76  93 / 100  50  50  20  20
AUSTIN BERGSTROM INTL AIRPORT  88  75  87  74  92 / 100  50  50  20  20
DEL RIO INTL AIRPORT           88  77  92  77  93 /  70  70  40  20  10
SAN ANTONIO INTL AIRPORT       86  77  87  77  92 /  80  50  40  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...KINNEY...
LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...
VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

09/03
Hazardous weather outlook, Aug 17, 4:49 AM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
549 AM CDT FRI AUG 17 2007

TXZ171>173-183>194-202>209-217>225-228-181100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
549 AM CDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A FLASH FLOOD WATCH IS IN EFFECT FOR ALL SOUTH CENTRAL TEXAS THROUGH
THIS EVENING. NUMEROUS TROPICAL SHOWERS AND THUNDERSTORMS ASSOCIATED
WITH THE REMNANTS OF TROPICAL DEPRESSION ERIN...LOCATED OVER THE
WESTERN TEXAS HILL COUNTRY...WILL PRODUCE WIDESPREAD HEAVY RAINFALL
AND FLASH FLOODING TODAY AND EARLY TONIGHT. GENERAL RAIN AMOUNTS
OF 2 TO 4 INCHES ARE EXPECTED WITH ISOLATED TOTALS OF 6 TO 10
INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SHOWERS AND THUNDERSTORMS WILL BECOME SCATTERED ON SATURDAY...
CONTINUING THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Local storm report, Aug 16, 11:06 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1206 AM CDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       SSE BOERNE              29.80N 98.74W
08/16/2007  M0.77 INCH       KENDALL            TX   TRAINED SPOTTER

            0.77 IN THE PAST 60 MINUTES.

0215 PM     HEAVY RAIN       6 WSW BOERNE            29.77N 98.83W
08/16/2007  M0.83 INCH       KENDALL            TX   TRAINED SPOTTER

            0.83 IN THE PAST 60 MINUTES.

0225 PM     HEAVY RAIN       SAN ANTONIO             29.46N 98.51W
08/16/2007  E7.18 INCH       BEXAR              TX   ASOS

            7.18 MEASURED BY STINSON ASOS SINCE 0500 AM.

0325 PM     HEAVY RAIN       SAN ANTONIO             29.46N 98.51W
08/16/2007  M8.00 INCH       BEXAR              TX   TRAINED SPOTTER

            AT LOOP 410 AND MARBACH 5.00 INCHES FROM 0600 AM UNTIL
            0240 PM. 3.00 INCHES MORE FROM 0240 PM UNTIL 0325 PM FOR
            A TOTAL OF 8.00 INCHES.

0415 PM     FLOOD            SAN ANTONIO             29.46N 98.51W
08/16/2007                   BEXAR              TX   TRAINED SPOTTER

            2 1/2 FEET OF WATER OVER HOUSMAN RD 1/4 MILE E OF BABCOCK
            RD

0437 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
08/16/2007                   BEXAR              TX   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS THERE ARE CURRENTLY 39 HIGH WATER
            RESCUES IN PROGRESS IN SAN ANTIONIO.

0453 PM     HEAVY RAIN       SAN ANTONIO             29.46N 98.51W
08/16/2007  M5.65 INCH       BEXAR              TX   TRAINED SPOTTER

            USAA 5.65 INCHES RAIN 8AM-4PM.

0504 PM     HEAVY RAIN       OLMOS PARK              29.47N 98.49W
08/16/2007  M4.65 INCH       BEXAR              TX   TRAINED SPOTTER

            SINCE 7AM.

0515 PM     HEAVY RAIN       6 WSW BOERNE            29.77N 98.83W
08/16/2007  M1.71 INCH       KENDALL            TX   TRAINED SPOTTER

            ONE HOUR RAINFALL.

0530 PM     HEAVY RAIN       2 E BOERNE              29.80N 98.71W
08/16/2007  M4.76 INCH       KENDALL            TX   TRAINED SPOTTER

            SINCE 8AM. MANY ROADS FLOODED.

0545 PM     HEAVY RAIN       6 WSW BOERNE            29.77N 98.83W
08/16/2007  M1.64 INCH       KENDALL            TX   TRAINED SPOTTER

            30 MINUTE RAINFALL. TOTAL SINCE 7AM 5.84 INCHES.

0553 PM     TORNADO          9 NE BOERNE             29.89N 98.63W
08/16/2007                   KENDALL            TX   LAW ENFORCEMENT

            KENDALL CO SHERIFF REPORTS TORNADO AT CAVE WITHOUT A
            NAME. UNKNOWN AMOUNT OF DAMAGE TO A BUILDING.

0600 PM     HEAVY RAIN       SAN ANTONIO             29.46N 98.51W
08/16/2007  M5.46 INCH       BEXAR              TX   TRAINED SPOTTER

            VANCE JACKSON AT DEZAVALA. RAINFALL TOTAL NOON-5PM.

0600 PM     HEAVY RAIN       5 SSW KENDALIA          29.90N 98.55W
08/16/2007  M0.89 INCH       KENDALL            TX   TRAINED SPOTTER

            ONE HOUR RAINFALL. TOTAL SINCE 7AM 2.51 INCHES. MINOR
            FLOODING.

0645 PM     HEAVY RAIN       5 SSW KENDALIA          29.90N 98.55W
08/16/2007  M1.11 INCH       KENDALL            TX   TRAINED SPOTTER

            RAINFALL IN 45 MINUTES. TOTAL SINCE 7AM 3.62.

0655 PM     HEAVY RAIN       1 SSE BOERNE            29.79N 98.73W
08/16/2007  M0.92 INCH       KENDALL            TX   TRAINED SPOTTER

            RAINFALL IN 55 MINUTES.

0845 PM     FLOOD            SAN ANTONIO             29.46N 98.51W
08/16/2007                   BEXAR              TX   NWS EMPLOYEE

            MINOR STREET FLOODING 3 MILES SW OF KSAT. RAINFALL TOTAL
            SINCE 9AM 5.01 INCHES.

0956 PM     HEAVY RAIN       INGRAM                  30.08N 99.24W
08/16/2007  M4.00 INCH       KERR               TX   CO-OP OBSERVER

            MAJOR FLOODING IN KERRVILLE.

&&

BF
Local storm report, Aug 17, 4:05 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 AM CDT FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 AM     FLASH FLOOD      1 N MEDINA              29.81N 99.25W
08/17/2007                   BANDERA            TX   EMERGENCY MNGR

            BRIDGE CLOSED 1.5 MI N OF MEDINA ON STATE HWY 16.

0452 AM     FLASH FLOOD      3 NW MEDINA             29.83N 99.29W
08/17/2007                   BANDERA            TX   EMERGENCY MNGR

            BRIDGES CLOSED 3.5 NW OF MEDINA ON FM 2107.

&&

DC

The radar

The Austin/San Antonio radar (KEWX), 58 km away, was scanning. The volume nearest the first event began at 11:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Blanco

When
August 17, 5:00 AM CST to 9:00 AM CST
Where
Blanco County, Blanco to 15 mi SE of Blanco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.100, -98.420

Bands of showers and thunderstorms associated with the remains of Erin formed over the Hill Country in the early morning hours. One band developed southward into southeastern Blanco County before sunrise. It produced 3 to 4 inch rain totals that restarted flash flooding over the already saturated soils very quickly in the southeast part of the county. FM165, FM32, were FM473 reported to be closed due to high water into the mid morning.

Flash Flood, Llano

When
August 17, 6:00 AM CST to 9:00 AM CST
Where
Llano County, 10 mi W of Valley Spgs to 15 mi S of Castell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.850, -98.968

Bands of showers and thunderstorms associated with the remains of Erin formed over the Hill Country in the early morning hours. One band developed southward into the western part of Llano County before sunrise. It produced 2 to 3 inch rain totals that very quickly caused additional flash flooding over the already saturated soils. FM2323, FM152, and SH71 were closed in the western part of the county through mid-morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51456, 51458.